New Mexico, 2025

Flood in New Mexico, July 3, 2025

July 3, 2025 · NWS MAF · 1 event in 1 county or zone

Anomalously high moisture associated with the remnants of Tropical Storm Barry encouraged the development of tropical downpours across West Texas and Southeast New Mexico. These downpours resulted in Flash Flooding for portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Anomalously high moisture associated with the remnants of Tropical Storm Barry encouraged the development of tropical downpours across West Texas and Southeast New Mexico. These downpours resulted in Flash Flooding for portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 5:10 PM MST, 20 minutes earlier. Its key messages:

  • Updated at 702 PM CDT Thu Jul 3 2025
  • Medium to high rain chances (40-70%, up to 90% in the Davis Mountains and Big Bend) continue today. Rain chances decrease for the 4th of July, becoming more confined to our far eastern counties and the Davis Mountains/Big Bend.
  • Additional low rain chances Sunday (20-30%, up to 50% in the Davis Mountains).
  • Temperatures gradually warm closer to/above normal through next week.
Area forecast discussion, Jul 3, 5:10 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
710 PM CDT Thu Jul 3 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 702 PM CDT Thu Jul 3 2025

- Medium to high rain chances (40-70%, up to 90% in the Davis
  Mountains and Big Bend) continue today. Rain chances decrease
  for the 4th of July, becoming more confined to our far eastern
  counties and the Davis Mountains/Big Bend.

- Additional low rain chances Sunday (20-30%, up to 50% in the
  Davis Mountains).

- Temperatures gradually warm closer to/above normal through next
  week.

&&

.SHORT TERM...
(This afternoon through Friday night)
Issued at 1248 PM CDT Thu Jul 3 2025

Heavy showers and some thunderstorms have continued across West
Texas and Southeast New Mexico this morning. Further development is
expected this afternoon as our tropical airmass lingers on. PWATs
remain well above climatological norms, with MAF's 12Z sounding
showing 1.83 in of precipitable water (for reference, the all-time
daily maximum for today is 1.90 in). As a result, flash flooding
will continue to be a concern through the rest of today into the
evening, and the Flood Watch issued last night will continue through
06Z tonight.

This pattern will begin to come to an end starting tomorrow as
troughing to the west moves off to the north and east of our area. A
few isolated to widely scattered showers can still be anticipated in
the Davis Mountains, Eastern Permian Basin, and Lower Trans-Pecos,
but chances are overall quite a bit lower than in previous days and
look to drop off pretty quickly after sunset (10-40%, with the
highest chances in/around the Davis Mountains). In other words, many
locations should stay rain-free (albeit muggy) for 4th of July
festivities tomorrow night! Otherwise, more seasonable temperatures
are expected tomorrow, with highs in the upper 80s and low-to-mid
90s expected for most and lows in the upper 60s and low 70s.

Sprang

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 1248 PM CDT Thu Jul 3 2025

The Long Term period looks a good deal quieter than the Short Term
Period overall. Ridging begins to move into the region from the
west Saturday, allowing temperatures to climb into the upper 90s
for most locations. Even though atmospheric moisture will remain
anomalously high, this ridge should keep precipitation chances
near zero pretty much everywhere, with only some slight chances
(10-20%) near/in the Davis Mountains. By Sunday, an inverted
trough off of the east coast of Texas could initiate a few
additional showers and thunderstorms in our area, though chances
for this also remain fairly low (20-30% for most locations, up to
50% in the Davis Mountains). On the flip side, increased cloud
cover and rain chances will help keep temperatures a few degrees
cooler on Sunday versus Saturday.

Additional rain chances appear in the higher terrain of West Texas
and Southeast New Mexico Monday, mainly the product of upslope flow
(20-40%). After that, the aforementioned ridge pretty much squashes
any further chances through the extended, save perhaps in the Davis
Mountains. Atmospheric moisture will also be on the decline through
the extended, while temperatures begin to climb back towards/above
seasonal averages.

Sprang

&&

.AVIATION...
(00Z TAFS)
Issued at 702 PM CDT Thu Jul 3 2025

VFR conditions are generally forecast to prevail through the
evening hours, though we do expect MVFR to IFR ceilings to develop
across far southeast New Mexico and the Permian Basin late tonight
into early Friday morning, including near KHOB and KMAF. Scattered
SHRA/TSRA may impact the KPEQ and KFST terminal this evening, with
a low probability of SHRA/TSRA development prior to 06Z at KINK
and KMAF. Localized reductions in ceiling/visibility can be
expected near storms. VFR looks to prevail Friday afternoon, with
low SHRA/TSRA chances mainly confined to the southwest mountains,
Big Bend, and Lower Trans Pecos region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               83  72  92  72 /  60  40  20  10
Carlsbad                 82  70  93  70 /  60  20  10   0
Dryden                   84  72  92  72 /  60  30  30  10
Fort Stockton            84  71  92  71 /  60  20  20   0
Guadalupe Pass           77  66  86  68 /  50  30  10   0
Hobbs                    82  68  92  68 /  50  50  10   0
Marfa                    78  65  84  63 /  80  30  30   0
Midland Intl Airport     84  72  94  72 /  60  30  10   0
Odessa                   82  70  93  71 /  60  30  10   0
Wink                     85  70  94  70 /  50  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 1 AM CDT /midnight MDT/ Friday for Andrews-
     Borden-Central Brewster-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson-Ector-Gaines-Glasscock-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
     Howard-Loving-Lower Brewster County-Marfa Plateau-Martin-
     Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
     Plains-Scurry-Terrell-Upton-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...Flood Watch until midnight MDT tonight for Central Lea-Eddy
     County Plains-Guadalupe Mountains of Eddy County-Northern
     Lea-Southern Lea.

&&

SHORT TERM...13
LONG TERM....13
AVIATION...21

In the hours before

Local storm report, Jul 3, 12:26 PM MST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
226 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     Flash Flood      Patricia                32.56N 102.02W
07/03/2025                   Dawson             TX   Public

            Multiple road closures across Dawson County
            due to flooded roadways.

&&

AH
Local storm report, Jul 3, 12:42 PM MST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
242 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     Flash Flood      3 ENE Odessa            31.87N 102.32W
07/03/2025                   Ector              TX   Dept of Highways

            The Drive Texas website indicated water was
            covering the roadway of the Business I20
            north service road near East Loop 338.

&&
Special weather statement, Jul 3, 2:15 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
315 PM MDT Thu Jul 3 2025

NMZ034-032200-
Southern Lea County NM-
315 PM MDT Thu Jul 3 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LEA COUNTY THROUGH
400 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Jal, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jal, Jal Airport, and Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3208 10356 3226 10325 3218 10309 3201 10318
      3200 10347
TIME...MOT...LOC 2115Z 048DEG 8KT 3212 10329

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

21
Local storm report, Jul 3, 5:03 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
703 PM CDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Flash Flood      Marfa                   30.31N 104.02W
07/03/2025                   Presidio           TX   Public

            Extremely heavy rain around Marfa and Fort
            Davis produced widespread street flooding.

1202 PM     Flash Flood      4 NW Ackerly            32.57N 101.76W
07/03/2025                   Dawson             TX   Emergency Mngr

            Emergency Management reports high water due
            to flooding impacting Highway 87 in
            southeastern Dawson County.

1030 AM     Flash Flood      20 SSE Chisos Basin     29.02N 103.15W
07/03/2025                   Brewster           TX   Emergency Mngr

            Emergency Management reported many
            evacuations of campgrounds.

1100 AM     Flash Flood      Alpine                  30.36N 103.67W
07/03/2025                   Brewster           TX   Emergency Mngr

            Emergency Management in Alpine reported one
            home inundated by flooding due to heavy
            rainfall and numerous road closures by local
            authorities.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lea

When
July 3, 5:30 PM MST to 9:00 PM MST
Where
Lea County, 10.98 mi ESE of Crossroads to 11.18 mi SE of Crossroads
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.463, -103.152

Lea County Emergency Manager reports minor flooding with less than 6 inches of water covering the road at mile markers 13 and 18 on State Highway 125. The time is estimated by radar. No damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272691.